Reuters Health Information (2010-11-22): Typical acetaminophen dose no threat to kids' livers
Typical acetaminophen dose no threat to kids' livers
Last Updated: 2010-11-22 18:15:18 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Concerns about hepatotoxicity in kids who take acetaminophen are unfounded, researchers said on Monday.
"None of the 32,000 children in this study were reported to have symptoms of obvious liver disease," said Dr. Eric Lavonas of the Rocky Mountain Poison and Drug Center in Denver. "The only hint of harm we found was some lab abnormalities."
With more than eight million American kids taking the drug every week, acetaminophen is the nation's most popular drug in children.
It's toxic to the liver in high doses, and can be fatal if taken in excess. Very rarely, adults may also get liver damage at normal doses, so researchers had worried if the same was true for kids.
"This drug is used so commonly that even a very rare safety concern is a big concern," said Dr. Lavonas, whose findings appeared online today in Pediatrics.
For the new report, researchers pooled data from 62 earlier studies that followed kids who had been given acetaminophen for at least 24 hours.
There were no reports of liver injuries leading to symptoms -- stomachache, nausea or vomiting, for instance.
Ten kids, or about three in 10,000, had liver enzyme elevations. In most cases, however, those elevations were unrelated to acetaminophen. And even if they were caused by the drug, they didn't indicate lasting damage, according to Dr. Lavonas.
"Acetaminophen is extremely safe for children when given correctly," he said. "Parents should not be afraid to give acetaminophen to their children when they need it, but they should be very careful about giving the right dose."
The Rocky Mountain Poison and Drug Center receives funding from McNeil Consumer Healthcare, the Johnson & Johnson subsidiary that sells Tylenol, but the researchers said the company did not support this study.